Hail, Sherman
- When
- August 18, 3:52 PM CST
- Where
- Sherman County, 0.85 mi E of Rockville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.121, -98.834
A cold front brought isolated to scattered severe thunderstorms with large hail to portions of South Central Nebraska on the evening of August 18th. The first signs of thunderstorm development along the cold front showed itself in Valley County between 3 PM to 4 PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A cold front brought isolated to scattered severe thunderstorms with large hail to portions of South Central Nebraska on the evening of August 18th. The first signs of thunderstorm development along the cold front showed itself in Valley County between 3 PM to 4 PM CDT. Temperatures ahead of the front were in the 80s, which was supportive of moderate instability. As instability increased ahead of the front between 4 PM and 5 PM, thunderstorms strengthened and became severe on an isolated basis roughly near the Highway 92 corridor. By 5 PM, a storm near Ravenna in far northeast Buffalo County developed supercell characteristics and began to produce significant amounts of large hail, including up to golf ball size. This storm weakened as it moved southeast through eastern Buffalo County by 6 PM, but a new intense storm developed over central Buffalo County and also became severe and produced large hail just northeast and east of Kearney in the Gibbon area. Around the same time, a lone/isolated supercell developed just north of Genoa along the Boone/Platte County line and quickly became severe. This storm slowly moved south into eastern Nance County between 6:00-6:30 PM, and ended up producing the largest hail of the evening, up to baseball size, in and around Genoa. Significant damage occurred as a result, particularly to crops, vehicles, and roofs. The storm weakened as it moved into Polk County, but still managed to produce severe hail up to ping pong ball size in western Polk County between 7-7:30 PM. Activity quickly decreased in coverage and severity as nocturnal cooling set in between 7:30-8 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 1:39 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 239 PM CDT Thu Aug 18 2022 .DISCUSSION...(This evening through Thursday) Issued at 140 PM CDT Thu Aug 18 2022 Main story in this forecast package is the threat for severe thunderstorms late this afternoon through the evening. Currently, cumulus is just starting to develop in the vicinity of cold front over the Sandhills. Convective parameters are at least marginally supportive of supercells. Mesoanalysis indicates strong deep-shear on the order of 30-40kt. CAPE is a bit more limited, but still sufficient, with MLCAPE values 1000-1500J/kg. Isolated large hail and damaging wind are the main threats...roughly in the 5-9pm timeframe. All that being said, considerable uncertainty still exists. CAMs (especially the HRRR) have actually backed off on the coverage and intensity of storms this evening. On Friday, CAMs show a few showers and thunderstorms redeveloping along the cold front through the day on Friday. This would primarily occur in areas south of I-80. Therefore, PoPs were increased in this area to account for this. Also of note, will be the slightly cooler temperatures and north winds behind the cold front. The pattern looks very dry Saturday through the middle of next week, and we actually have a completely dry forecast through this period. The good news is that temperatures will be near to below normal for most of the period with trough slowly traversing the eastern CONUS. Temperatures do gradually trend upwards next week, though as upper ridging builds back into the area. Ensembles favor increased chances for precipitation late next week and into the weekend, but any specifics are very uncertain. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1202 PM CDT Thu Aug 18 2022 Skies are clear early this afternoon across central Nebraska, but scattered thunderstorms (possibly some severe) are expected to be in the vicinity in the 23-03Z timeframe. Winds will be variable overnight after thunderstorms move out. Near term models show that fog development should remain northeast of GRI/EAR. Winds turn to the north for Friday behind the cold front. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 121 PM CDT Thu Aug 18 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 121 PM CDT Thu Aug 18 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to move north to south across the area late this afternoon through the evening. Some of these storms may be severe with hail to the size of quarters and wind gusts up to 60 mph. The main timeframe for severe weather is 5pm to 9pm. A few thunderstorms may linger into Friday morning in our eastern counties, but these are unlikely to be severe after 10pm tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms are expected mainly south of I-80 on Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail, strong winds, storm damage, or rainfall amounts. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
410 PM CDT Thu Aug 18 2022
NEZ046-047-182200-
Howard NE-Sherman NE-
410 PM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of eastern Sherman and
western Howard Counties through 500 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 16 miles south of Ord, moving southeast at
30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sherman Reservoir Dam around 415 PM CDT.
Ashton around 425 PM CDT.
Other locations in the path of this storm include Farwell, Rockville,
Boelus and Dannebrog.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.
&&
LAT...LON 4105 9841 4105 9891 4139 9895 4139 9873
TIME...MOT...LOC 2110Z 331DEG 27KT 4137 9885
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ThiesThe Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
9 hail. Local standard time, as filed.
Quarter to golf ball size hail was reported in the area.
Hail ranging in size from quarters to golf balls was reported in this area. Windows were shattered out of a vehicle six miles southwest of Boelus.
Quarter to golf ball size hail was reported in this area.
Most hail in and north of Genoa ranged in size from quarters to golf balls, but some hail reached the size of baseballs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044293, 1044294, 1044296, 1044300, 1044301, 1044289, 1044286, 1044287, 1044288.